Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Cheyenne, WY

June 20, 2019Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2019, 7:27 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 7:27 PM MDT (01:27 UTC)
Expired
Jun 20, 2019, 8:00 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:29 PM MDTTSTM WND GST 602 S Whitney, NE
Jun 20, 7:50 PM MDTHAIL 1Chadron, NENICKEL TO QUARTER SIZE HAIL IN CHADRON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:04 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS55 KCYS 210127
SVRCYS
NEC045-165-210200-
/O.NEW.KCYS.SV.W.0113.190621T0127Z-190621T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
727 PM MDT Thu Jun 20 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Dawes County in the Panhandle of Nebraska...
  East central Sioux County in the Panhandle of Nebraska...

* Until 800 PM MDT.

* At 726 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles southeast of Oelrichs to 10 miles south of
  Crawford, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Chadron Campground and Red Cloud Campground around 800 PM MDT.

Other locations impacted by these severe thunderstorms include
Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4260 10291 4244 10357 4300 10328 4300 10280
      4287 10279
TIME...MOT...LOC 0126Z 239DEG 37KT 4305 10315 4253 10344 

HAIL...1.00IN
WIND...70MPH
 
$$

Trudel
1 follow-up statement
540 
WWUS55 KCYS 210159
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
759 PM MDT Thu Jun 20 2019

NEC045-165-210209-
/O.EXP.KCYS.SV.W.0113.000000T0000Z-190621T0200Z/
Dawes NE-Sioux NE-
759 PM MDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR DAWES AND EAST CENTRAL SIOUX
COUNTIES WILL EXPIRE AT 800 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4260 10291 4244 10357 4300 10328 4300 10280
      4287 10279
TIME...MOT...LOC 0159Z 239DEG 37KT 4321 10278 4269 10307 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:22 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 5:22 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 PM MDT Thu Jun 20 2019

.UPDATE...
Issued at 518 PM MDT Thu Jun 20 2019

...Please see latest 0Z aviation discussion...

UPDATE Issued at 413 PM MDT Thu Jun 20 2019

...TORNADO WATCH FOR NIOBRARA, LARAMIE AND GOSHEN COUNTY TILL 10
PM MDT...

...TORNADO WATCH FOR ALL OF THE NEBRASKA PANHANDLE TILL 10 PM
MDT...

&&

.SHORT TERM...(Tonight - Friday Night)
Issued at 119 PM MDT Thu Jun 20 2019

The main focus in the very near term continues to be the potential
for strong to severe thunderstorms along/east of the Laramie Range
this afternoon & evening. GOES-16 visible satellite imagery is now
showing an expanding CU field over the higher terrain west of I-25
from near Chugwater to the Colorado line w/ additional development
upstream over central Colorado. Abundant sunshine today has helped
support modest instability with CAPE around 1500 J/kg amid dew pts
in the 45-55 degree range, perhaps locally higher w/ a few obs now
showing near 60 F in the BFF area. Mid-level flow will continue to
increase over the next few hours as a significant disturbance digs
into the Great Basin. H5 winds of 50-60 knots should contribute to
significant deep layer vertical shear, while low-level veering may
become quite substantial as well as surface winds become more S-SE
into the late afternoon. Resultant effective SRH will climb to 200
m2/s2 or better, supporting potentially long lived supercells that
may produce all facets of severe weather. Forcing is rather weak &
may limit overall storm coverage, but the environment does support
isolated tornado potential w/ any mesocyclone in addition to large
hail/damaging winds. CAMs have been very consistent with a notable
UH track through the Scottsbluff area today, so this certainly may
be something to watch closely.

Cooler and unsettled weather will return for Friday as large scale
troughing becomes established across the area. Daytime highs could
struggle to reach 60 F in some areas, especially along and west of
I-25. Most areas will see measurable precipitation w/ a strong H25
jet overhead. High-elevation snow is possible late Friday night as
H7 temperatures plunge below 0 C.

.LONG TERM...(Saturday - Thursday)
Issued at 335 AM MDT Thu Jun 20 2019

Ending the weekend wet and stormy, the forecast will transition to
above average temperatures through the first half of early next
week before upper level moisture returns.

Upper level troughing will continue over the front range and the
Nebraska Panhandle through the end of the weekend. Scattered
showers and thunderstorms are expected on Sunday with below
average temperatures. The H5 trough will eventually eject further
east onto the plains allowing high pressure to build in from the
west through the first part of the new week.

The cool temperatures will finally give way to a warming trend as
mid level heights rise Monday. 700 mb temperatures will climb
quickly into the teens as a shortwave ridge axis pushes overhead.
This ridging will persist through the first part of the new week
as a large west coast upper low develops over the Pac Northwest.
Very warm southwesterly flow aloft will overspread the region from
late Tuesday through Wednesday. This will mean above normal
temperatures but also start to usher in mid level pacific moisture
to fuel showers and storms each day. Models hint at increasing
thunderstorm chances from mid week through the weekend but
consistency begins to degrade late mid week.

The GFS maintains broad but strong troughing from the Canadian
border to baja California while the Euro is less aggressive and
keeps the southern end of the trough blunted by shortwave
subtropical ridging. Both solutions keep warm temperatures and
mid level moisture in play hinting at the potential for rain and
storm chances through the extended period. However, forecast
details remain muddy and will be resolved upon model consensus in
later forecast periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 518 PM MDT Thu Jun 20 2019

Showers and thunderstorms expected for the remainder of the
afternoon and into the evening. Some storms could be severe. Hail,
damaging winds, and tornadoes are all possible. Added a TEMPO
group for most sites in the tornado warning for the best timing of
the storms. Conditions should be quieting down by 5Z.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Thu Jun 20 2019

A few areas of elevated fire weather conditions will persist today
with gusty winds 30-40 MPH and RH values 20-25 percent. Otherwise,
fire weather concerns will be low over the next few days with good
chances for widespread measurable rainfall and considerably cooler
temperatures.

&&

.HYDROLOGY...
Issued at 335 AM MDT Thu Jun 20 2019

River Flood Warning for the Upper North Platte River at Saratoga
remains in place with a crest expected late this week in Minor flood
Stage. Will need to monitor this site and other high terrain creeks
and streams for higher flows as ample precipitation is expected to
start late Thursday night and continue through Friday evening.
Localized amounts of 0.5 to 1.25 inches could occur across the High
Terrain with the most favored area southern Carbon County for the
Sierra Madres and Snowy Mountain ranges. Please pay close attention
to low drainage areas in the high terrain during this time frame as
flows could quickly become high and fast.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...CLH
LONG TERM...AL
AVIATION...CW
FIRE WEATHER...CLH
HYDROLOGY...JSA
Hazardous weather outlook, Jun 20, 4:32 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
432 PM MDT Thu Jun 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-212245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will rapidly develop and move quickly
to the northeast across far eastern and southeastern Wyoming
into western Nebraska from late this afternoon through this
evening. Severe thunderstorms with large hail, damaging winds
to 70 mph and isolated tornadoes are likely. A Tornado Watch is
in effect until 10 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and widely scattered thunderstorms are forecast
Friday through Sunday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will be required between 4 PM and 10 PM.

WYZ101-103-106-107-116>118-212245-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Widely scattered thunderstorms will rapidly develop and move
quickly to the northeast. A few strong to severe thunderstorms
with large hail and damaging winds to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and widely scattered thunderstorms are forecast
Friday through Sunday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>115-212245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop late this afternoon and
evening. Severe weather is not expected, however wind gusts
of 50 to 55 mph will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of moderate rain on Friday and over the weekend could
cause local rivers and streams to swell. Poor drainage areas may
become flooded for brief periods.

In addition, rain may mix with or change entirely to snow at
elevations above 10000 feet in the Snowy and Sierra Madre
mountains on Friday night. Light accumulations are possible.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 20, 5:54 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Thu Jun 20 2019

NEZ054-WYZ119-210045-
Kimball NE-East Laramie County WY-
554 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL AND SOUTHEASTERN LARAMIE
COUNTIES UNTIL 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kimball Airport to near Carpenter.
Movement was northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kimball, Pine Bluffs, Dix, Oliver Campground, Oliver Reservoir,
Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 391 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4135 10342 4131 10418 4101 10437 4101 10339
TIME...MOT...LOC 2353Z 203DEG 12KT 4117 10358 4107 10426

Trudel
Special weather statement, Jun 20, 6:12 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Thu Jun 20 2019

NEZ003-021-210100-
Box Butte NE-Morrill NE-
612 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alliance, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance, Wild Horse Butte, Berea and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4202 10302 4225 10303 4227 10275 4210 10274
      4209 10271 4207 10270 4201 10270 4200 10267
      4199 10268
TIME...MOT...LOC 0012Z 269DEG 28KT 4213 10288

Hammer
Local storm report, Jun 20, 6:30 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 ESE ALLIANCE          42.10N 102.86W
06/20/2019  M1.00 INCH       BOX BUTTE          NE   STORM CHASER

&&

WM
Special weather statement, Jun 20, 6:32 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
632 PM MDT Thu Jun 20 2019

NEZ002-095-WYZ102-108-210115-
Dawes NE-North Sioux NE-Goshen County WY-Niobrara County WY-
632 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES...NORTHERN
SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL
715 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 27 miles east of Lusk, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrison, Fort Robinson Campground, Montrose and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern and east central Wyoming.

LAT...LON 4290 10322 4247 10373 4265 10416 4300 10403
      4300 10354
TIME...MOT...LOC 0032Z 205DEG 29KT 4264 10395

Trudel
Special weather statement, Jun 20, 6:48 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
648 PM MDT Thu Jun 20 2019

NEZ020-021-054-055-210130-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
648 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...EASTERN
KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL
730 PM MDT...

At 647 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Kimball to 11 miles northwest
of Westplains Colorado. Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kimball, Potter, Dix and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 18 and
50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4136 10372 4152 10311 4100 10311 4100 10374
TIME...MOT...LOC 0047Z 281DEG 21KT 4134 10368 4095 10369

Trudel
Special weather statement, Jun 20, 7:04 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
704 PM MDT Thu Jun 20 2019

NEZ095-WYZ102-210145-
North Sioux NE-Niobrara County WY-
704 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lusk, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10405 4300 10373 4287 10368 4271 10433
      4287 10439 4305 10406
TIME...MOT...LOC 0104Z 249DEG 36KT 4282 10424

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:12 PM MDTSpecial Weather StatementCYSBox Butte48 min
Jun 20, 6:32 PM MDTSpecial Weather StatementCYSSioux43 min
Jun 20, 6:48 PM MDTSpecial Weather StatementCYSKimball42 min
Jun 20, 6:58 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux47 min
Jun 20, 7:58 PM MDTSpecial Weather StatementCYSDawes17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.